| Model Number |
1806-6170 |
| Medical Device Problem Codes |
Break (1069); Fracture (1260); Off-Label Use (1494)
| Health Effect - Clinical Code |
Foreign Body In Patient (2687)
| Date of Event |
03/31/2023
Type of Reportable Event
Serious Injury
Event or Problem Description
As reported: "used timex extraction kit for proximal humeral nail removal.The nail would not come out using the usual conical extractor.The male extractor 4mm was used to try clear bone inside the nail and broke whilst trying to extract nail.The broken part remains in the nail.Unable to extract nail and had to leave the nail in patient.Nb: the male extractor would not usually be used in this situation however nothing else was working therefore it was attempted to force the nail out in other ways.The patient had already been on the table for approximately 2 hours trying to extract the nail before the male extractor broke.".
Additional Manufacturer Narrative
Once the investigation has been completed any additional information will be reported in a supplemental report.
Event or Problem Description
As reported: "used timex extraction kit for proximal humeral nail removal.The nail would not come out using the usual conical extractor.The male extractor 4mm was used to try clear bone inside the nail and broke whilst trying to extract nail.The broken part remains in the nail.Unable to extract nail and had to leave the nail in patient.Nb: the male extractor would not usually be used in this situation however nothing else was working therefore it was attempted to force the nail out in other ways.The patient had already been on the table for approximately 2 hours trying to extract the nail before the male extractor broke." additional information: the patient wanted it removed as they had discomfort when raising their arms up, it was thought the nail was not buried enough however once opened, the top of the nail was firmly buried beneath bone.It was a planned removal due to patient discomfort and the surgeon is not planning to make another attempt to remove the nail.
Event or Problem Description
As reported: "used timex extraction kit for proximal humeral nail removal.The nail would not come out using the usual conical extractor.The male extractor 4mm was used to try clear bone inside the nail and broke whilst trying to extract nail.The broken part remains in the nail.Unable to extract nail and had to leave the nail in patient.Nb: the male extractor would not usually be used in this situation however nothing else was working therefore it was attempted to force the nail out in other ways.The patient had already been on the table for approximately 2 hours trying to extract the nail before the male extractor broke.".Additional information: the patient wanted it removed as they had discomfort when raising their arms up, it was thought the nail was not buried enough however once opened, the top of the nail was firmly buried beneath bone.It was a planned removal due to patient discomfort and the surgeon is not planning to make another attempt to remove the nail.
Additional Manufacturer Narrative
Please note the correction to h1 type of reportable event.The reported event could be confirmed since the device was returned and matches the alleged failure.The visual inspection of the received device shows the distal end is out of shape.From the microscopic view of the damaged surface which clears that the breakage is brittle in nature and was caused by the application of excessive force.Furthermore, a hardness test according to rockwell on the returned item indicates the material being in accordance with the values in the material specification.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.A review of the labeling did not indicate any abnormalities.No indications of material, manufacturing or design related problems were found during the investigation.Based on investigation, the root cause was attributed to an off-label use as device is meant to be used for removal of screws and not nails.If any additional information is provided, the investigation will be reassessed.